Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

What causes red spots as well as atrophic skin at the shin area?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4124 Questions
I have a smooth red mark on my leg
Posted Mon, 20 Jan 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 28 minutes later
Brief Answer: Kindly send details Detailed Answer: Hi, Welcome and thanks for posting your query to healthcare magic. I can understand your concern towards smooth red marks on your leg. Before I can answer your concern can you please take pains in letting me know certain important information regarding the incidence: 1. Since how long you have red marks on your leg. Is it present on both the legs. I can see that these are present on front of your leg. Are these present on the back of leg also or above the knee joint. 2. Do you feel any burning or pain or itching sensation over the areas 3. If you feel burning or pain or itching, then is it mild/moderate/severe. 4. Do you feel any off and on appearance of red marks on your leg or are these spots continuously present since beginning. The picture sent by yourself is indicative but not enough high resolution. It would be best to send few good resolution pictures of the area so that it can be analyzed best. You have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries better. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia). "Wish you good health" with regards, Dr. Sanjay Kumar Kanodia (MD - Dermatology)
Above answer was peer-reviewed by
Follow-up: What causes red spots as well as atrophic skin at the shin area? 12 minutes later
Hi Think you for your prompt reply I am not experiencing any burning, pain or itching and the red mark has been appearing on and off for over 18 months. It sometimes goes completely but this time it's longer and redder than normal only on one leg next to the shin but its smooth and you cannt feel any heat. I have extremely sensitive shins on both legs and painful when kneeling on the floor Another photo to follow to your email address Many thanks XXXX
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Kindly see the suggestions below Detailed Answer: Hello, Welcome again to the forum and thanks for posting further details of your problem along with a close up picture. The further information clears some aspects of your problem- I can see the red spots as well as atrophic skin at the shin area. As this is on one leg only rules out any systemic disease in yourself as systemic disease would not manifest on one leg only. So do not worry about some serious cause or any systemic illness in your case. Now, after ruling out a systemic cause for the problem, let us come to the local cause. Let you first understand that the skin over the shins is one of the thinnest skin compared to other parts of legs and is in direct contact with bones. There is no underlying fat to provide safety and as cushion for external injuries. As I can see that there are red spots accompanied by atrophy of the skin - this indicates atrophy due to application of some creams (specifically of steroid origin or some other of mixed cream in which steroid is mixed which you might not be knowing). The steroid induced atrophy is one of the commonest cause of this kind of appearance. So if you are applying any creams then must stop and get the proper knowledge that whether these contain any sort of steroids in it. It can be due to repeated trauma to the skin as an isolated process or as an additional process. As our shin area is quite sensitive and prone for trivial injuries which on healing can give atrophy and red appearance of the area. Other factor could be age related atrophy, but you are quite young for the same. Even then post 40 years of age our skin has the tendency to get thinned out because of low regeneration of collagen. This leads to thinning of skin which is very much pronounced over shin area because of already thin nature of skin. In all the above circumstances where thinning of the skin is present there is more chances of small areas of blood collection due to collection of blood spots. These may disappear in few days and then reappear as in your condition. The reason for tenderness and sensitivity over the shins should be sorted out as it can be a sign of calcium deficiency or vitamin C deficiency or an internal problem. You meet a family physician to report your sensitive shin problem. After getting all the information you can act accordingly. - Stop any cream application over the leg area and check for the contents. - Preferably apply a bland moisturizing cream without any steroid in it. - Take a lot of milk products to increase your calcium content. - Keep a pillow on the side of legs to keep your legs bit elevated. This will reduce the edema if present and thereby reduce the sensitivity. - Increase Vitamin C in your diet in form of all sour fruits and green vegetables. I hope these informations will help you in getting rid of red marks and sensitivity of legs.I will be glad to reply any further queries. I wish best and early recovery, With regards, Dr Sanjay Kumar Kanodia MD- Dermatology
Above answer was peer-reviewed by
Follow-up: What causes red spots as well as atrophic skin at the shin area? 44 minutes later
Thank you very much - I will follow your advice promptly Happy New Year XXXX
Answered by Dr. Sanjay Kumar Kanodia 24 minutes later
Brief Answer: Details below Detailed Answer: Hi XXXXXXX Welcome to the forum again and thanks for your swift reply. I am happy that you understood the basic facts regarding your condition. Do follow the suggestions. Relax and enjoy the new year!!! I hope these information will help you. If you have any further queries I will be glad to help or if you do not then can close the query and rate the answer. In future if you feel any problem then can ask me directly at: "With best wishes of healthy and wealthy new year" Regards, Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor